Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Two remarks on the length spectrum of a Riemannian manifold

Authors: Benjamin Schmidt and Craig J. Sutton
Journal: Proc. Amer. Math. Soc. 139 (2011), 4113-4119
MSC (2010): Primary 53C22
Published electronically: March 25, 2011
MathSciNet review: 2823056
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We demonstrate that every closed manifold of dimension at least two admits smooth metrics with respect to which the length spectrum is not a discrete subset of the real line. In contrast, we show that the length spectrum of any real analytic metric on a closed manifold is a discrete subset of the real line. In particular, the length spectrum of any closed locally homogeneous space forms a discrete set.

References [Enhancements On Off] (What's this?)

  • [A] R. Abraham,
    Bumpy metrics,
    Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), 1-3, Amer. Math. Soc., Providence, R.I., 1970. MR 0271994 (42:6875)
  • [An] D.V. Anosov,
    Generic properties of closed geodesics,
    Math. USSR Izvestiya 21 (1983), 1-29. MR 670163 (84b:58029)
  • [Ch] J. Chazarain,
    Formule de Poisson pour les variétés riemanniennes,
    Invent. Math. 24 (1974), 65-82, MR 0343320 (49:8062)
  • [DGS] B. De Smit, R. Gornet and C. J. Sutton, Sunada's method and the covering spectrum, J. Differential Geom. 86 (2010), no. 3, 501-537.
  • [DuGu] J.J. Duistermaat and V. Guillemin,
    The spectrum of positive elliptic operators and periodic bicharacteristics,
    Invent. Math. 29 (1975), 39-79. MR 0405514 (53:9307)
  • [Hi] M.W. Hirsch,
    Differential topology, Graduate Texts in Math., 33,
    Springer-Verlag, New York (1976). MR 0448362 (56:6669)
  • [MR] R. J. Miatello and J. P. Rossetti,
    Length spectra and $ p$-spectra of compact flat manifolds,
    J. Geom. Anal. 13 (2003), 631-657. MR 2005157 (2005a:58053)
  • [M] J. Milnor,
    Morse Theory,
    Annals of Mathematics Studies, 51, Princeton University Press, Princeton (1969). MR 0163331 (29:634)
  • [Ra] A. Ranicki,
    Algebraic and geometric surgery,
    Oxford University Press, New York (2002). MR 2061749 (2005e:57075)
  • [SW] C. Sormani and G. Wei,
    The covering spectrum of a compact length space,
    J. Differential Geom. 67 (2004), 33-77. MR 2153481 (2006e:58050)
  • [SS] J. Souček and V. Souček,
    Morse-Sard theorem for real-analytic functions,
    Comment. Math. Univ. Carolinae 13 (1972), 45-51. MR 0308345 (46:7459)
  • [Ta] I.A. Taimanov,
    The type number of closed geodesics,
    Regular and Chaotic Dynamics 15 (2010), 84-100. MR 2593232

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C22

Retrieve articles in all journals with MSC (2010): 53C22

Additional Information

Benjamin Schmidt
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824

Craig J. Sutton
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755

Received by editor(s): June 23, 2010
Received by editor(s) in revised form: September 27, 2010
Published electronically: March 25, 2011
Additional Notes: The first author’s research was partially supported by NSF grant DMS-0905906.
The second author’s research was partially supported by NSF grant DMS-0605247 and a Career Enhancement Fellowship from the Woodrow Wilson National Fellowship Foundation
Communicated by: Jianguo Cao
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society